Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 14, NWS Huntsville, AL

April 29, 2016Colbert County, Lauderdale County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Apr 29, 2016, 3:37 PM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2016, 3:37 PM CDT (20:37 UTC)
Expired
Apr 29, 2016, 4:00 PM CDT
In force
23 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Colbert County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 115 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:24 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Apr 29, 2:24 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
224 PM CDT FRI APR 29 2016

.DISCUSSION...
THE LATEST 88-D AND IR/VISIBLE SATELLITE IMAGES AT 1920Z CONTINUED
TO SHOW THAT AN MCS AND ASSOCIATED LARGE AREA OF SHRA/TSRA WAS MOVING
THROUGH THE MID MISSISSIPPI VALLEY AND INTO NORTHEAST MISSISSIPPI.
THIS LARGE AREA OF SHRA/TSRA WAS ALONG THE SOUTHERN EDGE OF A NEARLY
STATIONARY FRONTAL BOUNDARY THAT WAS EXTENDING NORTHEAST FROM NEAR
MEMPHIS TENNESSEE...TO ALONG THE KENTUCKY/TENNESSEE BORDER. WILL
CONTINUE WITH HIGHER POPS FROM WEST TOWARD THE EAST THIS EVENING AS
LINE/AREA OF STRONG STORMS MOVE THROUGH THE FORECAST AREA. WITH
DEWPOINTS FROM HSV EASTWARD INTO THE MID 50S AT THIS TIME...IT IS
EXPECTED THAT THE SHRA/TSRA WILL WEAKEN WITH TIME DUE TO THE DRIER
AIR IN THE LOW-MID LEVELS. DEWPOINT TEMPS OVERNIGHT WILL SLOWLY
INCREASE AS THE FORECAST AREA REMAINS SOUTH OF THE BOUNDARY. THE
LATEST HRRR MODEL PRECIP FORECAST INDICATED THAT THE SHRA/TSRA SHOULD
SHIFT PROGRESSIVELY EAST THROUGH THE FORECAST AREA AND BE JUST ABOUT
OUT OF THE AREA BY BETWEEN 03Z-04Z TONIGHT. HAVE TAPERED OFF
SHRA/TSRA CHANCES THEREAFTER TONIGHT.

BY 12Z SATURDAY...THE MODELS INDICATE THAT A SHORTWAVE WILL SHIFT
EAST-NORTHEAST THROUGH MISSISSIPPI TOWARD THE FORECAST AREA. WILL
CONTINUE WITH AN INCREASING CHANCE OF SHRA/TSRA INTO THE AREA BY
SATURDAY NIGHT AND EXPECT PRECIP TO MOVE THROUGH THE AREA BY 18Z
SATURDAY AS A PRE-FRONTAL TROUGH MOVES THROUGH THE REGION. A TRAILING
COLD FRONT WILL DROP DOWN AND THROUGH THE FORECAST AREA BY 12Z
MONDAY. ANOTHER SHORTWAVE WILL AGAIN FORM ALONG THE BOUNDARY TO THE
SOUTH OF THE FORECAST AREA DURING THIS TIME FRAME WITH SCATTERED
SHRA/TSRA AGAIN EXPECTED ON MONDAY AFTERNOON...CONTINUING INTO MONDAY
NIGHT. ANOTHER TRAILING COLD FRONT WILL SHIFT SOUTHEAST THROUGH THE
REGION BY EARLY TUESDAY MORNING. WILL CONTINUE WITH JUST CHANCES FOR
SHOWERS ON TUESDAY AS COLD ADVECTION WILL BE MOVING INTO THE REGION.
A STRONGER UPPER TROUGH WILL FURTHER DIG SOUTHEAST THROUGH THE OHIO
VALLEY REGION INTO THE AREA BY 00Z WEDNESDAY. THIS WILL RESULT IN COOLER
TEMPS AND DRYING IN THE LOW-MID LEVELS OF THE ATMOSPHERE OCCURRING BY
EARLY WEDNESDAY...TO END RAIN CHANCES.

A NORTHWEST MID TO UPPER LEVEL FLOW WILL SET UP THROUGH THE END OF
THE EXTENDED FORECAST PERIOD WITH A LARGE RIDGE OF HIGH PRESSURE
BUILDING SOUTHWARD THROUGH THE REGION. TEMPS IN THE EXTENDED FORECAST
PERIODS WILL ACTUALLY BE SLIGHTLY COOLER THAN NORMAL FOR THIS TIME OF
THE YEAR.

TT

&&

.AVIATION...
/ISSUED 1258 PM CDT FRI APR 29 2016/
FOR 18Z TAFS...CURRENT VFR VIS/CIG AT KHSV/KMSL TAF SITES WILL GIVE
WAY TO DETERIORATING CONDITIONS AS A COMPLEX OF SHRA/TSRA MOVES INTO
NRN AL. LATEST TIMING PLACES THE LINE OF SHRA/TSRA MOVING INVOF KMSL
BY 2130-2200Z. TSRA COVERAGE IS GENERALLY CONTINUOUS ALONG THE LINE
AND THUS FEEL CONFIDENT ABOUT TSRA CHANCES AT KMSL. IMPACTS THERE MAY
BE GREATER THAN AT KHSV AS THE ACTIVITY IS EXPECTED TO DECREASE IN
INTENSITY AS IT MOVES ACROSS NRN AL. TEMPO IFR CONDITIONS ARE FCST
FOR KMSL DUE TO THE COVERAGE/INTENSITY OF EXPECTED ACTIVITY...BUT
LOWER CIG/VIS MAY OCCUR BRIEFLY IF A HEAVIER CELL PASSES ACROSS THE
TAF SITE. RAPIDLY IMPROVEMENT IS ANTICIPATED ESPECIALLY AFTER 00-02Z
WITH VFR LARGELY PREVAILING THROUGH 30/1800Z.

KDW

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    64  82  65  81 /  50  40  60  70
SHOALS        63  83  66  80 /  70  40  60  60
VINEMONT      62  81  65  79 /  50  30  60  70
FAYETTEVILLE  61  79  63  79 /  30  50  60  60
ALBERTVILLE   62  81  65  79 /  40  30  60  70
FORT PAYNE    59  80  63  78 /  20  40  60  70

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 29, 11:33 AM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1133 AM CDT FRI APR 29 2016

ALZ001>010-016-TNZ076-096-097-301100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1133 AM CDT FRI APR 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS ARE FORECAST EARLY THIS AFTERNOON ACROSS FAR
NORTHWESTERN ALABAMA. BY LATE THIS AFTERNOON HOWEVER...SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHWESTERN ALABAMA AND
THEN MOVE FARTHER EASTWARD INTO NORTHEASTERN ALABAMA DURING THE
EVENING HOURS...BEFORE DISSIPATING AROUND OR AFTER MIDNIGHT. BRIEF
GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAIN MAY ACCOMPANY THE
STRONGER STORMS. THE STRONGEST STORMS ARE EXPECTED TO AFFECT
LOCATIONS MAINLY TO THE WEST OF INTERSTATE 65.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

AN UNSETTLED PERIOD IS IN THE FORECAST FOR THE UPCOMING WEEKEND
AND EARLY NEXT WEEK...AS A SERIES OF SYSTEMS TRAVERSE THE
SOUTHEASTERN STATES. THERE WILL BE A THREAT OF STRONG TO MARGINALLY
SEVERE THUNDERSTORMS DURING SUNDAY...WITH DAMAGING WIND GUSTS AND
LARGE HAIL THE PRIMARY THREATS. THERE REMAINS SOME UNCERTAINTY WITH
REGARDS TO THE SPECIFIC TIMING OF THUNDERSTORM ACTIVITY EARLY NEXT
WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Apr 29, 2:43 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
243 PM CDT FRI APR 29 2016

ALZ002-003-292030-
COLBERT AL-FRANKLIN AL-
243 PM CDT FRI APR 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 330 PM CDT...

AT 242 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
BURTON...OR 11 MILES WEST OF TISHOMINGO STATE PARK...MOVING EAST AT 45
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...RED BAY...BELGREEN...CROOKED OAK...MYNOT...NEW BETHEL...
ISBELL...POSEY LOOP...CEDAR CREEK RESERVOIR AND PLEASANT SITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3468 8812 3471 8771 3444 8770 3446 8816
TIME...MOT...LOC 1942Z 268DEG 38KT 3456 8838

KDW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 2:43 PM CDTSpecial Weather StatementHUNColbert47 min
Apr 29, 3:59 PM CDTSevere Thunderstorm WarningHUNColbert, Lawrence31 min
Apr 29, 5:00 PM CDTSpecial Weather StatementHUNCullman60 min
Apr 29, 5:21 PM CDTSevere Thunderstorm WarningHUNCullman, Lawrence, Morgan39 min
Apr 29, 5:59 PM CDTSpecial Weather StatementHUNCullman, Morgan46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.